Alert archive / Wyoming / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 29, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Jun 13, 2015, 11:43 PM MDT for Johnson County, Wyoming. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 13, 2015, 11:43 PM MDT (05:43 UTC)
- Expired
- Jun 14, 2015, 12:15 AM MDT
- In force
- 32 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Johnson County, WY
The radar
The Riverton/Lander radar (KRIW), 187 km from the middle of the area, began a volume at 05:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 1:08 PM MDT | Severe Thunderstorm Watch | SPC | 112 days |
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 5.7 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 448 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1606 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 11:32 PM MDT, 11 minutes earlier.
Area forecast discussion, Jun 13, 11:32 PM MDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 1132 PM MDT SAT JUN 13 2015 .SHORT TERM...TONIGHT THROUGH SUNDAY (ISSUED AT 317 PM MDT) A BACKDOOR COLD FRONT SWEPT SOUTH...EAST OF THE DIVIDE THIS MORNING IN THE WAKE OF YESTERDAYS NORTHERN STREAM SHORTWAVE WITH THE MOST AFFECTED AREA HAVING BEEN JOHNSON COUNTY WHERE BYG IS CURRENTLY 69 DEGREES AFTER 30 KNOT NNE WINDS USHERED IN COOLER MORE MOIST AIR. DEW POINTS IN NATRONA/JOHNSON COUNTIES ARE CURRENTLY UP AROUND 50. IN CONTRAST...WEST OF THE DIVIDE DEW POINTS ARE IN THE 20S WITH TEMPS IN THE 80S AT THE LOWER ELEVATIONS EAST OF THE DIVIDE AND 70S WEST. THIS POOLING OF MOISTURE WILL SET THE STAGE FOR ADDITIONAL AVAILABLE LOW LEVEL MOISTURE FOR ANY CONVECTION LATE SUNDAY. IT GOES WITHOUT SAYING THAT EVEN WHERE THE AIR IS DRIER...ESPECIALLY ALONG AND EAST OF THE DIVIDE...THERE IS STILL PLENTY OF SOIL MOISTURE FROM RECENT RAINS SO...AS HAS BEEN THE CASE AS OF LATE...ANY SUBTLE WEATHER FEATURE IN THE FLOW CAN SEEMINGLY SET OFF A CONVECTIVE CELL ON A DIME. THE NEXT SUCH WEATHER FEATURE WILL BE SLUNG WITHIN THE NORTHERN STREAM ENERGY ACROSS MONTANA AND NORTHERN WY FROM A CLOSED LOW WHICH WILL BE OVER MANITOBA. THIS FEATURE WILL EJECT A REINFORCING COLD FRONT SOUTH AND PULL THE MOIST AND RELATIVELY STABLE AIRMASS SOUTH CLOSER TO THE DIVIDE LATER ON SUNDAY WITH AREA LIKE JOHNSON COUNTY REMAINING IN THE 60S FOR HIGHS ALL DAY. AS ALLUDED TO EARLIER...WE SHOULD SEE ISOLATED TO WIDELY SCATTERED T STORMS SUNDAY AFTERNOON BUT MOST PREVALENT OVER THE HIGH COUNTRY. HOWEVER...AS COOLER AND MOIST AIR STREAMS IN FROM THE NORTHEAST...ANY THUNDERSTORMS IN JOHNSON COUNTY AND EVENTUALLY POINTS SOUTH AND WEST WILL STRATIFORM OUT INTO WEAKER SHOWERS. .LONG TERM...SUNDAY NIGHT THROUGH SATURDAY FRONTAL BOUNDARY MAKES A GOOD SWWD AND WWD PUSH SUNDAY NIGHT AND THIS COMBINED WITH POTENTIAL JET STREAK INTERACTION AND WEAK RIPPLE IN THE WSW FLOW MAY AID IN NOCTURNAL CONVECTION SUNDAY NIGHT ACROSS OUR CENTRAL ZONES...ESPECIALLY ERN FREMONT...NATRONA AND UP INTO SRN JOHNSON COUNTIES. MONDAY CONTINUES TO LOOK LIKE AN ACTIVE DAY WITH FRONTAL BOUNDARY PUSHED UP AGAINST THE DIVIDE WITH HIGH PW'S IN MANY AREAS THAT EXCEED .8 TO .9 WITH UP TO AN INCH OR SO. COMPLEX JET INTERACTION WITH OUTGOING JET AND INCOMING WITH WITH OUR SHORTWAVE WILL LIKELY PROVIDE SOME UPPER SUPPORT AT TIMES LATE IN THE DAY INTO THE NIGHT. APPROACHING SHORTWAVE IS STILL EXPECTED TO ARRIVE IN THE FAR WEST LATE IN THE DAY AND THEN MOVE EAST ACROSS CENTRAL WYOMING MONDAY EVENING INTO MONDAY NIGHT. FORECAST SOUNDINGS ON BOTH THE GFS AND NAM12 ARE QUITE INTERESTING WITH SUFFICIENT BUOYANCY AND SHEAR TO POTENTIALLY MAKE MONDAY A VERY ACTIVE TSTM DAY. IT WILL LIKELY BE A LATE DAY AND BEYOND SHOW WITH MORNING CLOUDS/LGT SHOWERS TAKING TIME TO ERODE AND ALLOW FOR HEATING TO WORK ON THE ATMOSPHERE BEFORE THE DYNAMICS ARRIVE LATE. POTENTIAL MID LEVEL CIRCULATION MAY ALSO SET UP IN ERN FREMONT/SWRN NATRONA COUNTY AREA BY MONDAY EVENING. BASED ON ALL THIS...ADDED IN SEVERE WORDING FOR MOST OF CENTRAL AND WRN WYOMING FOR MON AFTN AND EVENING ALONG WITH HEAVY RAIN WORDING. TSTMS WILL LIKELY CONTINUE ALL NIGHT WITH SHOWERS REMAINING TUESDAY MORNING BEFORE AFTERNOON CONVECTION FORMS AGAIN. A FEW OF THESE STORMS COULD BE QUITE STRONG EAST OF THE DIVIDE...ESPECIALLY NRN AND ERN AREAS. NO REAL CHANGE IN THE EXTENDED THINKING EITHER WITH HEIGHTS BUILDING SLIGHTLY JUST TO OUR WEST WITH HIGHER SFC PRESSURE TO OUR EAST WHICH WILL LIKELY KEEP SOME HIGHER LOW LEVEL MOISTURE EAST OF THE DIVIDE ALONG WITH AFTERNOON CONVECTION. WARMER AND PROBABLY DRIER THURSDAY WITH A SHORTWAVE CLIPPING THE FAR NW/NRN AREAS WITH WEAK FRONT AND SOME LIKELY CONVECTION. ANOTHER SHORTWAVE IN MODERATE WLY FLOW FRIDAY WILL SUPPORT CONVECTION ACROSS THE NRN TWO THIRDS. THE NW FLOW IS EXPECTED TO INCREASE ON SATURDAY ALONG WITH A COOL FRONT DROPPING SE ACROSS THE AREA. DEPENDING ON HOW THIS MOVES THROUGH IT COULD EITHER STABILIZE THE AREA OR BRING IN SOME ADDITIONAL LOW LEVEL MOISTURE IF THE ASSOCIATED SURFACE HIGH IS FAR ENOUGH EAST. THE NEW GFS HAS SOME RETURN FLOW ACROSS THE FAR EAST WITH MODERATE CAPE INTO JOHNSON COUNTY. EURO HAS MORE OF A WLY FLOW AND THUS DRIER. PLENTY OF TIME TO SEE HOW THIS SHAPES UP. && .AVIATION.../06Z ISSUANCE/ VFR CONDITIONS WILL OCCUR OVERNIGHT THROUGH SUNDAY EVENING WEST OF THE DIVIDE. ISOLATED SHOWERS AND STORMS WILL OCCUR IN SOUTHERN WY AFTER 22Z UNTIL 03Z MONDAY. EAST OF THE DIVIDE...ISOLATED SHOWERS OR STORMS WILL OCCUR IN JOHNSON COUNTY WITH LOCAL MVFR CONDITIONS THROUGH 10Z. OTHERWISE VFR CONDITIONS WILL OCCUR OVERNIGHT THROUGH 00Z MONDAY. ISOLATED SHOWERS AND STORMS WILL DEVELOP OVER AND NEAR THE MOUNTAINS AFTER 21Z. SHOWERS AND STORMS WILL INCREASE IN COVERAGE AFTER 00Z MONDAY FROM KLND TO KCPR THROUGH 06Z. AREAS OF MVFR CONDITIONS WILL DEVELOP AFTER 00Z EAST OF THE DIVIDE WITH LOW CLOUDS/MVFR CONDITIONS EXPANDING BY 06Z OVER THE REGION. && .FIRE WEATHER... ONLY SOME ISOLATED THUNDERSTORMS ARE POSSIBLE IN THE NORTHERN MOUNTAINS THIS EVENING. A COLD FRONT WILL PLUNGE SOUTH ACROSS AREAS EAST OF THE DIVIDE SUNDAY. THIS WILL RESULT IN A MINIMUM RELATIVE HUMIDITY IN THE TEENS AND 20S EXCEPT 40 TO 50 PERCENT IN ZONE 281 WHERE THE COOL AND MOIST AIR WILL REMAIN BEHIND TODAYS COLD FRONT AND DURING AND BEHIND SUNDAYS REINFORCING COLD FRONT. THIS FRONT WILL PRODUCE SOME DRY AND A FEW WET SHOWERS AND THUNDERSTORMS LATE SUNDAY. A MORE ORGANIZED SYSTEM IS EXPECTED ON MONDAY AND TUESDAY WITH ANOTHER BOUT OF WIDESPREAD WETTING RAINS FOLLOWED BY A DRIER PERIOD. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...LIPSON LONG TERM...SKRBAC AVIATION...AR FIRE WEATHER...LIPSON
Hazardous weather outlook, Jun 13, 3:33 AM MDT, 20 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 333 AM MDT SAT JUN 13 2015 WYZ001>020-022>030-141100- YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS- NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN- SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS- BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST- NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY- TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE- WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST- UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS- GREEN MOUNTAINS AND RATTLESNAKE RANGE- NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY- SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS- UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY- ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY- 333 AM MDT SAT JUN 13 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND WESTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED AFTERNOON THUNDERSTORMS ACROSS THE NORTH AND EAST COULD PRODUCE GUSTY WINDS AND LIGHTNING. HIGH WATER HAS BEEN OBSERVED IN PORTIONS OF THE BIGHORN RIVER ...IN PORTIONS OF JOHNSON COUNTY...NEAR LA BARGE...AROUND THE WIND RIVER IN FREMONT COUNTY...AND ALONG THE NORTH FORK OF THE POPO AGIE NEAR LANDER...EXPECT HIGH WATER TO PERSIST THROUGH THE DAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SUNDAY...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS NORTH AND WESTERN MOUNTAINS. MONDAY...ISOLATED TO SCATTERED THUNDERSTORMS. A FEW STRONG TO SEVERE THUNDERSTORMS POSSIBLE ACROSS CENTRAL WYOMING. TUESDAY THROUGH FRIDAY...ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ACROSS NORTH AND CENTRAL WYOMING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING...RIVERS OUT OF THEIR BANKS...OR NORMALLY DRY WASHES RUNNING WITH WATER. THANK YOU.
In the hours before
Special weather statement, Jun 13, 8:18 PM MDT, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
818 PM MDT SAT JUN 13 2015
WYZ004-008-140315-
NORTH BIG HORN BASIN-BIGHORN MOUNTAINS WEST-
818 PM MDT SAT JUN 13 2015
...SPECIAL WEATHER STATEMENT...
AT 817 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTH OF SHELL...WHICH IS 10 MILES EAST OF BASIN...MOVING
NORTHEAST AT 25 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
SHELL AROUND 835 PM MDT.
SHELL CANYON AROUND 845 PM MDT.
SHELL FALLS AROUND 855 PM MDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE RANGER CREEK
CAMPGROUND AND SHELL CREEK CAMPGROUND.
#
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4466 10752 4465 10754 4463 10752 4464 10750
4461 10747 4461 10743 4460 10742 4460 10739
4455 10736 4454 10733 4452 10733 4450 10730
4446 10730 4426 10786 4442 10799 4467 10753
TIME...MOT...LOC 0217Z 238DEG 23KT 4439 10783
BRAUNSpecial weather statement, Jun 13, 8:32 PM MDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 832 PM MDT SAT JUN 13 2015 WYZ004-008-140315- NORTH BIG HORN BASIN-BIGHORN MOUNTAINS WEST- 832 PM MDT SAT JUN 13 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BIG HORN COUNTY UNTIL 915 PM MDT... AT 831 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTHEAST OF MANDERSON...WHICH IS 11 MILES EAST OF BASIN... MOVING EAST AT 15 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... MEDICINE LODGE ARCHAEOLOGICAL SITE AROUND 915 PM MDT. # PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM. && LAT...LON 4425 10787 4442 10794 4455 10753 4429 10742 TIME...MOT...LOC 0231Z 253DEG 12KT 4436 10781 BRAUN
Special weather statement, Jun 13, 11:01 PM MDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1101 PM MDT SAT JUN 13 2015
WYZ010-140545-
NORTHEAST JOHNSON COUNTY-
1101 PM MDT SAT JUN 13 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JOHNSON COUNTY
UNTIL 1145 PM MDT...
AT 1059 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM NEAR BUFFALO...MOVING NORTHEAST AT 25 MPH.
DIME SIZE HAIL WAS REPORTED WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
JOHNSON COUNTY.
#
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 25 BETWEEN MILE MARKERS 296 AND 299.
INTERSTATE 90 BETWEEN MILE MARKERS 48 AND 62.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4444 10618 4427 10679 4431 10682 4429 10678
4433 10677 4433 10679 4435 10679 4436 10680
4436 10683 4440 10688 4443 10689 4456 10662
4456 10627
TIME...MOT...LOC 0459Z 242DEG 24KT 4439 10676
MEUNIERThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 8:18 PM MDT | Special Weather Statement | RIW | Big Horn | 57 min |
| Jun 13, 8:32 PM MDT | Special Weather Statement | RIW | Big Horn | 43 min |
| Jun 13, 8:57 PM MDT | Areal Flood Advisory | RIW | Big Horn | 3 hr |
| Jun 13, 11:01 PM MDT | Special Weather Statement | RIW | Johnson | 44 min |
| Jun 14, 1:57 PM MDT | Special Weather Statement | RIW | Sweetwater | 48 min |
| Jun 14, 2:59 PM MDT | Special Weather Statement | RIW | Sweetwater | 46 min |
| Jun 14, 3:03 PM MDT | Flash Flood Watch | RIW | Big Horn, Fremont, Hot Springs, Johnson, Natrona, Park and 3 more | 57 hr |
| Jun 14, 3:29 PM MDT | Special Weather Statement | RIW | Sweetwater | 46 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.